January 19, 2020 at 3:20 pm #462AdminJimKeymaster
The Food and Drug Administration (FDA) just came out with a new safety update about gabapentin (Neurontin, Gralise, Horizant) and pregabalin (Lyrica, Lyrica CR). So let’s take a look at the warning more closely to see if there is a need for concern.
Gabapentin and pregabalin, referred to as gabapentinoids, are FDA-approved for many conditions, including seizures, nerve pain, and restless legs syndrome. Many people with conditions such as Multiple Sclerosis and Fibromyalgia use these medications to help alleviate their nerve pain.
The classes of drugs that are causing concern when used along with gabapentinoids are drugs that depress the Central Nervous System (CNS). There are many drugs that can depress the CNS including opioids, anti-anxiety medicines, antidepressants, and antihistamines. For example, opioids depress breathing while sleeping but gabapentin will also. This combination can be disastrous. There is not a specific warning to stop these medications completely. There is only a warning for doctors to give patients the lowest doses possible of these drugs. That is good practice anyway. One should never be on a higher dosage of any medicine than is needed. There is no mention of the dosages of either drug with respect to when the problems start. This is because every patient is different. Some people may have problems with low dosages of the medications while others will only experience problems at higher dosages.
Gabapentinoids may cause breathing problems in patients who have other respiratory risk factors. These risk factors include using opioids, the other CNS depressants listed above or alcohol, having an underlying respiratory condition like chronic obstructive pulmonary disease (COPD) or asthma. Elderly people are considered to have an underlying condition due to their age no matter their overall fitness level. As people age the muscles used for breathing weaken as part of the natural aging process.
The FDA reviewed several sources of data including cases that were reported to them or published in medical literature, studies, and clinical trials.
These sources show that serious breathing difficulties can occur when gabapentinoids are taken by patients with pre-existing risk factors. Of the 49 case reports submitted to FDA over the 5-year period from 2012 to 2017, 12 people died from respiratory depression with gabapentinoids. All of the people that died had at least one risk factor. This number only includes reports submitted to the FDA, so there may be some unknown cases.
The FDA also reviewed the results of two randomized, double-blind, placebo-controlled clinical trials in healthy people, three observational studies, and several studies in animals. One trial showed that using pregabalin alone or using it with an opioid pain reliever can depress breathing. The other trial showed gabapentin alone increased pauses in breathing during sleep. The three observational studies at one location showed a relationship between gabapentinoids given before surgery and respiratory depression occurring after surgery. They also reviewed several animal studies that showed pregabalin alone and pregabalin plus opioids can affect respiratory function.
All medications have side effects. When starting a new medicine, the potential side effects should be weighed against the benefit that is expected.
Even though gabapentin and pregabalin are considered to be in the same class, pregabalin is considered a Schedule V drug. This means that is has a low abuse potential, but there may be physical or psychological dependency problems. Gabapentin is not scheduled by the FDA even though it is in the same class.
Common side effects of gabapentinoids include drowsiness, dizziness, vision problems, difficulty with coordination or concentration, and swelling of the hands, legs, and feet.
The bottom line of all of this information is simple. Watch out for side effects with any medication not just gabapentinoids. If you experience a life-threatening side effect call 911 immediately. If you experience another side effect that is troubling, speak with your doctor as soon as possible.
Not all medications work for all people. If gabapentinoids, or any other medication, do not seem to be working discuss that with your doctor to see if there is an alternative medication that can be tried.
Never be afraid to speak with your doctor about any concerns that you are having. Your doctor will not know about any concerns that you experience unless they are informed that the side effects are becoming problematic.
- The forum ‘Other Meds’ is closed to new topics and replies.